Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Memphis, TN

February 21, 2016Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 21, 2016, 7:45 AM CST for Lawrence County, Randolph County, Arkansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2016, 7:45 AM CST (13:45 UTC)
Expired
Feb 21, 2016, 8:30 AM CST
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 138 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 8:00 AM CSTTSTM WND DMGRavenden Springs, ARMULTIPLE TREE LIMBS DOWN. SOME SIDING CAME OFF A BUILDING. LOTS OF PEA SIZED HAIL.
Feb 21, 8:10 AM CSTHAIL 0.883 W Pocahontas, ARLOTS OF PEA TO NICKEL SIZED HAIL COVERING THE GROUND.
Feb 21, 8:15 AM CSTTSTM WND DMGShannon, ARAN OUT BUILDING HAD WALLS BLOWN IN. POWERPOLES DOWN ON LONG ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS54 KMEG 211345
SVRMEG
ARC075-121-211430-
/O.NEW.KMEG.SV.W.0005.160221T1345Z-160221T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
745 AM CST SUN FEB 21 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 830 AM CST

* AT 745 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER RAVENDEN
  SPRINGS...OR 12 MILES WEST OF POCAHONTAS...MOVING SOUTHEAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...WALNUT RIDGE...IMBODEN...RAVENDEN...COLLEGE CITY...
  O'KEAN...RAVENDEN SPRINGS...ATTICA...GILES SPUR...BROCKETT...
  ELNORA...WHISKERVILLE...LESTERVILLE...SHANNON...SHARUM...BIRDELL...
  ENGELERG...FENDER AND MANSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3624 9127 3625 9126 3633 9126 3633 9128
      3642 9122 3630 9075 3628 9075 3628 9078
      3629 9079 3629 9080 3615 9081 3615 9075
      3613 9077 3611 9077 3608 9082 3605 9083
TIME...MOT...LOC 1345Z 294DEG 31KT 3631 9119 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
049 
WWUS54 KMEG 211355
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
755 AM CST SUN FEB 21 2016

ARC075-121-211430-
/O.CON.KMEG.SV.W.0005.000000T0000Z-160221T1430Z/
RANDOLPH AR-LAWRENCE AR-
755 AM CST SUN FEB 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR SOUTHEASTERN RANDOLPH AND NORTHEASTERN LAWRENCE COUNTIES...

AT 755 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR POCAHONTAS...
MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...WALNUT RIDGE...IMBODEN...COLLEGE CITY...O'KEAN...
ATTICA...GILES SPUR...BROCKETT...ELNORA...WHISKERVILLE...
LESTERVILLE...SHANNON...SHARUM...BIRDELL...FENDER...MANSON AND
ENGELERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3621 9120 3638 9111 3630 9075 3628 9075
      3628 9078 3629 9079 3629 9080 3615 9081
      3615 9075 3613 9077 3611 9077 3608 9082
      3605 9083
TIME...MOT...LOC 1355Z 294DEG 31KT 3627 9109 

HAIL...1.00IN
WIND...60MPH
 
$$
422 
WWUS54 KMEG 211413
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
813 AM CST SUN FEB 21 2016

ARC075-121-211430-
/O.CON.KMEG.SV.W.0005.000000T0000Z-160221T1430Z/
RANDOLPH AR-LAWRENCE AR-
813 AM CST SUN FEB 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR SOUTHEASTERN RANDOLPH AND EAST CENTRAL LAWRENCE COUNTIES...

AT 812 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR POCAHONTAS...
MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
POCAHONTAS...WALNUT RIDGE...COLLEGE CITY...O'KEAN...GILES SPUR...
ELNORA...FENDER...MANSON...WHISKERVILLE...LESTERVILLE AND SHANNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3614 9104 3628 9094 3630 9075 3628 9075
      3628 9078 3629 9079 3628 9080 3615 9081
      3615 9075 3613 9077 3611 9077 3608 9082
      3605 9083
TIME...MOT...LOC 1412Z 294DEG 31KT 3621 9092 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 5:44 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 21, 5:44 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
544 AM CST SUN FEB 21 2016

.UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION BELOW...

&&

.PREV DISCUSSION... /ISSUED 400 AM CST SUN FEB 21 2016/

DISCUSSION...

TEMPERATURES REMAIN VERY WARM FOR FEBRUARY ACROSS THE MIDSOUTH.
CURRENT READINGS ARE MOSTLY IN THE MIDDLE 60S...AROUND 10 DEGREES
WARMER THAN THE AVERAGE HIGH TEMPERATURE FOR LATE FEBRUARY.
MORNING LOWS WILL LIKELY REMAIN ABOVE 60 DEGREES FOR A LARGE
PORITON OF THE MIDSOUTH...GENERALLY AROUND 25 DEGREES ABOVE
NORNAL.

TWO ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE
MIDSOUTH OVER THE NEXT 7 DAYS...THE FIRST TODAY...AND ANOTHER
MIDWEEK. WE ARE EXPECTING HIGHS NEAR 70 DEGREES AGAIN TODAY...BUT
COOLER CONTITIONS...MORE TYPICAL OF LATE FEBRUARY...ARE EXPECTED
FOR THE UPCOMING WORK WEEK.

UNSEASONABLY WARM TEMPERATURES AND DEW POINTS WILL RESULT IN
ABUNDANT RAIN SHOWERS ACROSS THE MIDSOUTH TODAY. A COLD FRONT WILL
MOVE ACROSS THE MIDSOUTH HELPING TO FOCUS LIFT. RAIN WILL BE MOST
LIKELY ALONG AND JUST TO THE SOUTH OF THE FRONT. WITH DEW POINTS
IN THE MIDDLE TO UPPER 60S...THUINDERSTORMS LOOK LIKELY...BUT LACK
OF MID AND UPPER LEVEL SUPPORT SHOULD SIGNIFICANTLY LIMIT THE
POTENTIAL FOR ANY STRONG TO SEVERE STORMS. LOCALLY HEAVY...BUT
BRIEF RAINFALL COULD BE POSSIBLE IN NORTH MISSISSIPPI. GUIDANCE
IS A BIT MORE PROGRESSIVE WITH THE FRONT...PUSHING IT INTO CENTRAL
MISSISSIPPI TONIGHT. ONLY LIGHT RAIN...IF ANYTHIG...IS EXPECTED
NORTH OF THE FRONT.

THE AIRMASS BEHIND THE FRONT WILL ONLY BE SLIGHTLY COOLER...STILL
ABOVE NORMAL FOR LATE FEBRUARY. EXPECT HIGHS IN THE MIDDLE TO
UPPER 50S MONDAY...WITH MORNING LOWS IN THE 40S. MOST OF THE
MIDSOUTH WILL BE DRY MONDAY...WITH THE HIGHEST CHANCE OF LIGHT
RAIN IN NORTH MISSISSIPPI.

TUESDAY INTO MIDWEEK...A STRONG STORM SYSTEM WILL DEVELOP IN NORTH
TEXAS.. THE SURFACE LOW IS EXPECTED TO TRACK ACROSS NORTHERN
LOUISIANA TUESDAY EVENING...CROSSING THE MISSISSIPPI RIVER NEAR
GREENVILLE MISSISSIPPI AROUND MIDNIGHT...THEN INTO NORTHERN
ALABAMA EARLY WEDNESDAY. THIS TRACK WILL KEEP THE LARGE MAJORITY
OF THE MIDSOUTH IN THE COLD SECTOR OF THE STORM. IF IT WERE 15-20
DEGREES COLDER WE COULD BE FACING A SIGNIFICANT SNOW STORM.
HOWEVER...AS IT LOOKS NOW...WE SHOULD JUST SEE RAIN. LATE TUESDAY
INTO EARLY WEDNESDAY...A ~50KT LOW LEVEL JET WILL SHIFT ACROSS THE
MIDSOUTH. THIS FEATURE WILL LIKELY INTENSIFY RAIN RATES AND RESULT
IN AT LEAST SCATTERED THUNDERSTORMS. ADDITIONALLY...A DEEPENING
535-540DM UPPER LOW IS FORECAST TO TRACK DIRECTLY OVER THE
MIDSOUTH. AS A RESULT...HAIL SHOWERS...MOST LIKELY BELOW SEVERE
LIMITS...ARE POSSIBLE. PORTIONS OF NORTH MISSISSIPPI MAY RECIVE
OVER TWO INCHES OF RAIN TUESDAY THROUGH WEDNESDAY MORNING.
PRECIPITATION SHOULD WEAKEN TO JUST LIGHT RAIN BY WEDNESDAY
AFTERNOON AS THE SYSTEM MOVES OFF INTO THE OHIO VALLEY. GUIDANCE
INDICATES THERE IS A SLIGHT CHANCE OF SNOW ON THE BACK SIDE OF THE
STORM LATE WEDNESDAY NIGHT INTO EARLY THURSDAY...MAINLY IN WEST
TENNESSEE. HOWEVER...I SUSPECT...AS US USUALLY THE CASE...THE
MOISTURE WILL EXIT THE MIDSOUTH BEFORE THE COLDER AIR ARRIVES.
WILL TAKE THAT APPROACH FOR NOW ADVERTISING DRY CONDITIONS
THURSDAY MORNING.

SURFACE HIGH PRESSURE WILL BUILD IN THURSDAY RESULTING IN DRY
CONDITIONS FOR THE END OF THE WORK WEEK INTO THE WEEKEND. EXPECT
NEAR TO SLIGHTLY COOLER THAN NORMAL TEMPERATURES.

30

&&

.AVIATION...

VFR CONDITIONS PREVAILING AT ALL TAF SITES THUS FAR THIS MORNING.
DO EXPECT MVFR CIGS TO DEVELOP ACROSS THE REGION AS A FRONTAL
BOUNDARY APPROACHES THE MID-SOUTH FROM THE NORTH. HAVE LEFT
MENTION OF VCTS AT ALL SITES WITH TIMING SLIGHTLY LATER AND MKL
AND TUP. VFR CONDITIONS SHOULD AGAIN PREVAIL BY LATE THIS
AFTERNOON THROUGH THE OVERNIGHT AT ALL SITES EXCEPT TUP...WHERE
LOWER LEVEL STRATUS SHOULD PERSIST THROUGH MUCH OF SUNDAY NIGHT.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 21, 3:56 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
356 AM CST SUN FEB 21 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
356 AM CST SUN FEB 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 21, 7:20 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 AM CST SUN FEB 21 2016

ARZ008-211400-
RANDOLPH AR-
720 AM CST SUN FEB 21 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 800 AM CST FOR...

RANDOLPH COUNTY IN EASTERN ARKANSAS...

AT 720 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES NORTHEAST OF
HARDY...OR 10 MILES SOUTHEAST OF MAMMOTH SPRING...MOVING EAST AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 9107 3647 9078 3615 9086 3615 9097
      3626 9126 3633 9126 3633 9128 3637 9128
      3637 9129 3639 9129 3639 9131 3642 9131
      3642 9135 3647 9136 3648 9140 3650 9141
TIME...MOT...LOC 1320Z 291DEG 32KT 3642 9138

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:20 AM CSTSpecial Weather StatementMEGRandolph40 min
Feb 21, 8:20 AM CSTSpecial Weather StatementMEGGreene40 min
Feb 21, 9:20 AM CSTSpecial Weather StatementMEGMississippi40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.